Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 7:57 PM MDT for Missoula County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 7:57 PM MDT (01:57 UTC)
- Expired
- Aug 8, 2016, 8:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS85 KMSO 090157 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 757 PM MDT MON AUG 8 2016 MTZ005-006-043-090230- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 757 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 830 PM MDT... AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTH AT 30 MPH. PEA SIZE HAIL AND BRIEF HEAVY RAINS HAVE BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... TURAH AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4652 11387 4657 11417 4692 11407 4685 11370 TIME...MOT...LOC 0155Z 193DEG 24KT 4665 11397 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 8, 2:54 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Missoula MT 254 PM MDT Mon Aug 8 2016 .DISCUSSION...Increasing cumulus clouds this afternoon and some thunderstorms starting to develop across Lemhi county and central western Montana this afternoon. Expect thunderstorms to develop over the Sapphire mountains and move northeast tonight affecting Philipsburg to Ovando and locations further east. Good shear and moderate instability will help the storms organize and be long lived as they move across the area, however, it is not unstable enough to expect anything but a slight chance of a storm producing large hail or severe winds. Most storms will have wind gusts around 35 to 40 mph and frequent lightning, and most storms will be out of the area by 9pm MDT. Tomorrow the upper level low currently over central Washington will move over northwest Montana causing showers and thunderstorms over much of northwestern and central western Montana. Temperatures will be much cooler with 80s in central Idaho with 70s in most of the valleys of Montana. The low pressure system will begin to slowly exit the region on Wednesday, but rain will likely linger over northwest Montana through most of the day particularly the Glacier park region. Snow levels could drop down to 8000-9000 feet, thus people in the backcountry should expect raw conditions on Wednesday. For Thursday and Friday, lingering instability combined with afternoon heating could lead to the development of afternoon thunderstorms mainly along the Continental Divide and northwest Montana. Any storms that develop will be slow moving and should mainly be anchored over the higher terrain. A brief ridge of high pressure will begin to build over the region on Saturday and will lead to a warm and sunny Saturday with highs approaching 90 degrees for most valleys. Models are hinting at another disturbance moving in Sunday into Monday, which could bring the return of thunderstorms to our area. && .AVIATION...Southwest flow and increasing clouds this afternoon and evening at most area terminals. KBTM will be the exception with some thunderstorms developing this afternoon and evening and moving through with wind gusts 25-35 knots from the southwest expected. KSMN may also be briefly affected by storms this afternoon, though they are expected to develop and move to the northeast quickly. Expect these storms to diminish quickly after sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 8, 5:14 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 514 PM MDT MON AUG 8 2016 MTZ006-007-043-082345- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- BUTTE/BLACKFOOT REGION MT- 514 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 545 PM MDT... AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF PHILIPSBURG...OR 17 MILES SOUTHWEST OF DRUMMOND... MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEARMOUTH AND NIMROD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4640 11339 4646 11364 4682 11352 4672 11315 TIME...MOT...LOC 2313Z 199DEG 25KT 4655 11346
Special weather statement, Aug 8, 5:45 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT MON AUG 8 2016 MTZ006-007-043-090030- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- BUTTE/BLACKFOOT REGION MT- 545 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE... SOUTHEASTERN MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 630 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF DRUMMOND...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLEARWATER...NIMROD...GREENOUGH...GARNET AND BEARMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4658 11331 4664 11356 4703 11343 4693 11305 TIME...MOT...LOC 2345Z 198DEG 21KT 4668 11341
Local storm report, Aug 8, 6:05 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 E NIMROD 46.70N 113.42W
08/08/2016 E0.50 INCH GRANITE MT PUBLIC
UP TO DIME-SIZED HAIL. HEAVY RAIN WAS ALSO
CAUSING EROSION ALONG HILLSIDE.
&&
LVSpecial weather statement, Aug 8, 6:25 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON AUG 8 2016
MTZ007-043-090100-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
625 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 700 PM MDT...
AT 623 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF OVANDO...OR 19 MILES NORTH OF DRUMMOND...MOVING NORTH AT
25 MPH.
PUBLIC SPOTTERS REPORTED DIME SIZE HAIL AND WINDS IN EXCESS OF 40
MPH WITH THIS STORM. HEAVY RAIN IS OCCURRING WITH THIS STORM, WITH
RAINFALL AMOUNTS OVER AN INCH PER HOUR POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
OVANDO...CLEARWATER...GREENOUGH AND WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4714 11287 4682 11315 4690 11347 4726 11337
4718 11306 4718 11302
TIME...MOT...LOC 0023Z 199DEG 22KT 4694 11327Special weather statement, Aug 8, 7:57 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 757 PM MDT MON AUG 8 2016 MTZ005-006-043-090230- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 757 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 830 PM MDT... AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTH AT 30 MPH. PEA SIZE HAIL AND BRIEF HEAVY RAINS HAVE BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... TURAH AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4652 11387 4657 11417 4692 11407 4685 11370 TIME...MOT...LOC 0155Z 193DEG 24KT 4665 11397
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 8:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 9:56 PM MDT | Special Weather Statement | MSO | Granite | 34 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 8, 11:39 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 3:11 PM MDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.